One Georgia doctor is taking a common sense approach to COVID-19 vaccine booster shots.
Dr. Cecil Bennett of Newnan Family Medicine in Newnan, Georgia, says he recommends that all of his patients take the COVID-19 vaccine. He will not, however, recommend booster shots for patients who have taken the vaccine and still have immunity from the virus, unless they are immunocompromised.
On Friday, the Food and Drug Administration (FDA) authorized the Pfizer booster shot for people 65 and older.
Bennett’s approach is opposite that of the federal government, which has focused on a one-size-fits-all solution to the 19-month pandemic.
“So, I know if they’re immune or not, based on what their antibody titers are,” Dr. Bennett reportedly said. “Any titer greater than 0.8 means that my patient is immune. My average patient after the two-dose vaccine, 4, 6, 8 months later, is having antibody levels that are measuring between 300 to 400.”
He said there’s no reason for those people to take a booster shot, considering their titer levels prove they are immune to infection.
“So, why am I boosting those people at eight months, arbitrarily? That makes no sense to me,” he said. “So, I need full clarification, and it’s unlikely that I am going to offer boosters to any of my patients who are well above the titer cutoff, because the sooner you give a booster, the sooner you’re going to have to give another booster.”
Bennett said many of his elderly patients are especially inquisitive about booster shots. Some, he says, have even taken them despite the fact that they do not meet the established criteria for the third shot.
He also noted that he worries about the side effects of the vaccines for some patients.
“I have patients that are still, that have side effects for weeks after their second dose, and they were willing to live with that for what they were getting, in terms of protection,” he said. “Now I’m going to give them a third dose, which they may not need, to harm them again for another two or three weeks unnecessarily? I’m not going to do with that.”
– – –